Dear Dr. Roach: I’m a 76-year-old male with a heart condition. I had a double bypass 11 years ago and a stent put in two years ago. Apparently, I’m allergic to statins. My side effects have included muscle pain, memory glitches, fuzzy thinking, severe joint pain, fatigue, etc. The last statin I took (Crestor) was the worst, with muscle aches and fatigue persisting even after quitting it three months ago.
My doctor wants me to get back on a statin, but I question this in light of my past history. Also, at my age, medication side effects seem to be magnified.
Any recommendations you may have would be appreciated. I exercise daily and am very careful with my diet — i.e., I eat few carbs, little to no red meat, etc.
Dear B.E.: For people with known blockages in their arteries, statin-type drugs consistently have been shown to cut risk of future heart attacks, strokes and overall risk of death. For this reason, I understand your doctor’s desire you give a statin another try. While I certainly would wait until all the side effects of the Crestor are gone, for a person in your situation, I would try either pravastatin or fluvastatin, as these are the least likely to cause side effects. In some people, coenzyme Q10 has succeeded in preventing the muscle cramps that are a common side effect of, but not a true allergy to, statin drugs.
Unfortunately, some people just can’t tolerate statins. In that case, in addition to the daily exercise and diet you’re doing, I’d consider prescribing ezetimibe or one of the brand-new injectable medicines. None of these has the efficacy or safety records statins do; however, there is some evidence showing that not only do they cut cholesterol, but they cut risk of heart attacks in the future.
Dear Dr. Roach: I fractured my lumbar spine due to osteoporosis a year ago. I can walk without a cane. I would like to know how to prevent this from happening again. Would it be OK to ride a stationary bike? I have a bad knee.
Dear J.O.: Exercise, along with a good diet providing calcium, is the main defense against osteoporotic fractures. Exercises with high impact, such as running or jumping, tend to be most effective, but weight-bearing exercise — say, just walking — is effective also. Non-weight-bearing exercise, like swimming, is least effective but still beneficial. A stationary bike is less weight-bearing than ideal, but it has many benefits beyond bone strength.
Some people can eat right and exercise well, but still be at high risk for osteoporotic fracture, and that’s when medication is worth considering. There are many options now, and you should talk to your doctor. Knowing your T-score, a measurement of bone density, along with your other information, can allow the calculation of your risk for fracture, which can help you decide whether to take medicine to reduce risk.
Email questions to ToYourGoodHealth@med.cornell.edu.